Clinical toxicology involves the assessment and management of disease caused by exposure to an agent(s) in which adverse effects may develop. All natural and synthetic xenobiotics are capable of causing toxicity in humans. It is paramount to recognize that all substances can be poisonous in a specific situation.
Multiple avenues have been developed to reduce the incidents of unintentional poisoning. The Poison Prevention and Packaging Act (1970) (PPPA), enforced by the US Consumer Product Safety Commission, requires some hazardous household products, as well as oral prescription medications and some over-the-counter medications intended for noninstitutional use, to utilize child-resistant containers unless directed by the prescriber or requested by the patient. Additionally, the PPPA limits the quantity for packaging of some products.
General Approach to the Poisoned Patient
In the setting of known or suspected poisoning, patients commonly present with inadequate and unreliable histories. Therefore, the potential for rapid patient deterioration should be anticipated, and aggressive supportive care should be instituted early, with first consideration given to the “ABCs” (airway, breathing, circulation). In patients with concerning histories or abnormalities, interventions should also include administration of oxygen; establishment of intravenous (IV) access; obtaining a 12-lead electrocardiogram (ECG) and continuous cardiac monitoring; and determination of arterial blood gases (ABGs), blood glucose, and electrolyte values. Additionally, empiric administration of an IV “Coma Cocktail” consisting of 100 mg of thiamine, 25 to 50 g of dextrose, and 0.04 to 2 mg of naloxone should be considered early in the management of patients with altered mental status of unknown cause. Seizure and dysrhythmia are possible and potential need for treatment with a benzodiazepine and/or standard advanced cardiac life support (ACLS) should be recognized.
A thorough history and physical examination are essential in treating toxicologic emergencies. Once the ABCs have been addressed and primary survey is completed, a more detailed secondary survey can be performed. Recognition of a pattern or syndrome of symptoms may narrow the diagnosis to a particular class or group of offending agents. Common “toxidromes” are described in Table 73-1. It is important to note that not all patients will be “classic” representations of the toxidrome. Some share overlapping characteristics.
TABLE 73-1Select Syndromes of Toxicity ||Download (.pdf) TABLE 73-1 Select Syndromes of Toxicity
|Toxidrome Symptoms |
|Opiate ||CNS depression, respiratory depression, miosis, decreased bowel motility |
|Cholinergic ||Salivation, lacrimation, urination, defecation, GI distress, emesis, bronchorrhea, bradycardia |
|Anticholinergic ||Delirium/hallucinations, urinary retention, decreased bowel motility, mydriasis, tachycardia, hyperthermia, flushed skin, dry mucous membranes |
|Sympathomimetic ||Agitation, mydriasis, tachycardia, hyperthermia, diaphoresis, tremor, hypertension |
In conjunction with history and physical examination, laboratory testing can provide important clues in treatment of the ...